Monday, April 27, 2015

Iatrogenic polyuria

Dr. William Reichert commented on a recent post of mine. I thought he told an interesting story and with his permission, I am featuring it here so more of you might see it.

He wrote

Some time ago, I was consulted on a patient because of excessive urination. The patent was putting out 4 or 5 five liters a day and nobody knew why. I checked out all the usual suspects, diabetic ketoacidosis, hyperglycemia, diabetes insipidus, etc. and all the medications listed on his chart. No diuretics. Finally, at my wit’s end, I entered the ICU room and noticed a number of med bags, some full, some empty hanging there on the IV pole. I checked each and discovered a bag labeled "dopamine” slowly dripping in.

I went to the nurse and asked how long the patient had been on dopamine. She said "He's not on dopamine." I said, "Come with me" and showed her that he was in fact getting low dose dopamine, a drug that behaves like a diuretic.

Unbeknownst to those "taking care" of him, he had been on dopamine for no one knows how long. The next day I got a call from the head of nursing informing me that it was not nursing's fault. Perhaps the IV team or the pharmacy was responsible. I agreed with her. I did not want to be accused of being mean to the nurses. Anyway, according to the computer printout and the nursing notes, he was NOT on dopamine. Maybe a relative sneaked in and hung the drug. No one was faulted. The problem resolved. No "root cause analysis” was undertaken. Why bother?

This reminded me of a polyuria story of my own. One weekend, I was covering for another surgeon and rounded on a postop patient whose urine output had been increasing over the last several days. The labs were OK, and he had no obvious reason for his 3500-4000 mL/day outputs. I looked at the intake and output records [this occurred back in the day when such things could easily be found at the bedside] and saw that he was getting more and more IV fluid every day. I called a resident and asked him what was going on. He told me they had been increasing the IV fluid rate every day to keep up with the losses in the urine.

Facepalm!

7 comments:

JediPD said...

Since humans create Algorithms in software...can't wait to see what happens when mini-me WATSON's take over medicine

Skeptical Scalpel said...

I don't want a computer to drive my car or fly my airliner without some human input either.

Anonymous said...

Its half and half. You want things like this to be caught (and who is paying for those mistakes? It should NOT be the patient) and fessed up and fixed. I would want to know. I've seen this happen far too often. Then chew us up if we figure it out before they do. Its going to matter more to us than you all.

I have some major doozies I've seen and the medical profession and admin get huffy and nasty over it. They knew they were caught. Fess up and fix it. That why we say things. Retaliation doesn't make the medical profession get back to being a trusted profession.

Skeptical Scalpel said...

I agree--fess up and fix it.

Skeptical Scalpel said...

This is a comment from William Reichert. I accidentally deleted it and it could not be recovered.

This event was NOTHING. Later on a patient died after being admitted for a aGI bleed.
I was involved with the case and wrote a long letter to administration
outlining the areas of miscommunication between caregivers that
were the "root cause" of the incident. I never received a response.
A law suit was settled. No discussion was held to see if something
needed to change. This is the norm.

Anonymous said...

I'm an ICU nurse of many years. Sorry to tell the nurse administrator but if dopamine was infusing it is certainly the fault of nursing, probably several consecutive shift of nursing. Sad that she would claim otherwise.

Skeptical Scalpel said...

Of course it was nursing's fault. How could a nurse give a patient a drug that was not ordered?

Post a Comment